TheLupusSite.com banner

1 - 6 of 6 Posts

·
Registered
Joined
·
198 Posts
Discussion Starter #1
I'm finding that the 'headaches' I'm getting for a couple of days after taking my methotrexate (7.5mg) are getting worse and I'm having to take a Maxalt Melt tablet to get rid of them. Obviously I don't want to stop the medication because of the improvements I've seen so far. Anyone else suffer like this? I take 5mg folic acid per week. Would it help if this was increased?
 

·
Registered
Joined
·
432 Posts
Yes I get really bad headaches and side effects (feel like ive been on the vodka all night) for about 3 days after doing my methotrexate injection. I also take 5mg folic acid the day after I have methotrexate. I have mentioned it to my rheumy every single time and he has never ever suggested putting folic acid up...so not sure it would make a difference or not...definately ask your rheumy nurse next time you go to clinic for your monthly bloods/check up.
What I will say is I get really thirsty, so even if you don't feel it try drinking lots more water...methotrexate dehydrates you so you need to keep up your fluids-it could be a dehydration headache.

xxxxxxxxx :love:
 

·
Registered
Joined
·
198 Posts
Discussion Starter #3
mooks;545489 said:
Yes I get really bad headaches and side effects (feel like ive been on the vodka all night) for about 3 days after doing my methotrexate injection. I also take 5mg folic acid the day after I have methotrexate. I have mentioned it to my rheumy every single time and he has never ever suggested putting folic acid up...so not sure it would make a difference or not...definately ask your rheumy nurse next time you go to clinic for your monthly bloods/check up.
What I will say is I get really thirsty, so even if you don't feel it try drinking lots more water...methotrexate dehydrates you so you need to keep up your fluids-it could be a dehydration headache.

xxxxxxxxx :love:

That's almost exactly how I described the headache to hubby last night....like the morning after the night before! My nose also becomes really sensitive for some reason and I feel like I am continually inhaling an irritant. The maxalt melt eventually gets rid of it but I have side effects from those too so it's a continuing cycle. Anyway, thanks for the advice. I tend not to eat/drink too much around the time of taking as I feel a bit nauseous but I will make the effort to up the intake. As you said, it could be due to dehydration as it is a similar feeling to a hangover. Just don't want to give up on this medication as I have already seen an improvement with my skin in a relatively short space of time. x
 

·
Registered
Joined
·
1 Posts
Just started on oral methotrexate a couple of weeks ago. Slight headaches, very tolerable. My rheumy has me taking folic acid the day before metho.
 

·
Registered
Joined
·
1,999 Posts
When you do your mtx are you also doing a B-12 inj? My oncologist started me doing this after mtx and it reduced my side effects by over half. I do 1 cc inj at the same time I do my mtx IV. I use my portacath to do the mtx iv.

My oncologist had me doing the "rescue" with leucovorin calcium 6 hours, 12 hours, and 18 hours post the iv. Talk to your rheumatologist and see if they want to give you either of the options. The reason for doing the "rescue" is to slow down the damage on healthy tissues that mtx can cause. By doing it in stages, it helps the body to recover bit by bit.

***mtx and folic acid are just 1 chemical bond apart so that is why the folic acid will neutralize the effects on the body from mtx.

It is crucial to keep your body fluids up. The reason is that the inflammatory cells are killed off by the chemo and keeping hydrated helps the body to flush out the dead cells.
Sally
 

·
Registered
Joined
·
198 Posts
Discussion Starter #6
Pink Pearl;548386 said:
When you do your mtx are you also doing a B-12 inj? My oncologist started me doing this after mtx and it reduced my side effects by over half. I do 1 cc inj at the same time I do my mtx IV. I use my portacath to do the mtx iv.

My oncologist had me doing the "rescue" with leucovorin calcium 6 hours, 12 hours, and 18 hours post the iv. Talk to your rheumatologist and see if they want to give you either of the options. The reason for doing the "rescue" is to slow down the damage on healthy tissues that mtx can cause. By doing it in stages, it helps the body to recover bit by bit.

***mtx and folic acid are just 1 chemical bond apart so that is why the folic acid will neutralize the effects on the body from mtx.


It is crucial to keep your body fluids up. The reason is that the inflammatory cells are killed off by the chemo and keeping hydrated helps the body to flush out the dead cells.
Sally
Thanks for the info. I'm on a relatively low dose of mtx (3 x 2.5mg tablets). Whereas this wouldn't bother most people I've never tolerated any type of medication very well. I started out with the headaches being tolerable but they seem to be getting worse.

I'm regularly monitored for B12 levels as I have parietal cell antibodies, however, no need for injections yet and it's not been suggested as a method to help with side effects. My rheum has doubled my dose of folic acid so hopefully this will help. I must make an effort to drink more too.
 
1 - 6 of 6 Posts
Top